Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 130, NWS Bismarck, ND

July 4, 2020LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2020, 3:37 PM CDT for LaMoure County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2020, 3:37 PM CDT (20:37 UTC)
Expired
Jul 4, 2020, 4:30 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
225 PM CDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 147 PM CDT Sat Jul 4 2020

There will be two main areas of strong to potentially severe
storms that will impact western and central North Dakota this
evening and tonight. One will likely be ongoing over the James
River Valley, with thoughts generally unchanged from the previous
forecast update.

Another area of storms will be approaching the southwest, ahead of
an advancing cold front around or after 03z, likely in the form
of a forward propagating MCS. Strong instability will be in place
as this area of storms spreads north and east across the state
through the night. Shear will generally be marginal (effective
values 30 to 40 knots), but should be sufficient for a handful of
severe wind and/or hail reports. This activity will likely
diminish as the low level jet relaxes Sunday morning.

The front will move into the eastern third of North Dakota by
Sunday afternoon where strong storms are expected to fire once
again. The best chance of a severe storm will be across the
southern James River Valley, with large hail and damaging wind
gusts being the main threats.

.LONG TERM...(Monday through Saturday)
Issued at 147 PM CDT Sat Jul 4 2020

For the remainder of the period, a mid level trough will set up
across the Pacific northwest, sending multiple shortwaves into the
Northern Plains. Nearly every day will see at least some chances
for showers and thunderstorms. However, at the moment it appears
that the strongest wave will come through Tuesday night through
Wednesday, a period we will have to keep an eye on closely for
severe weather and heavy rain potential. Additionally, 12z CIPS
analogs show a fairly strong signal for severe weather during this
time frame. Plenty of time for things to change with regards to
specific details, but this wave is currently forecast to have a
better CAPE/shear overlap than we have seen in recent events.
Thus, the active stretch continues with above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Jul 4 2020

This afternoon will start out mainly dry with showers and
thunderstorms forming mainly in the James River Valley in the late
afternoon or early evening. These storms could become rapidly
severe, most likely impacting KJMS. Large hail and damaging winds
will be the primary threats but a tornado or two is not out of the
question. More storms will enter the west tonight and into Sunday
morning and spread across the central. These storms may also
produce damaging winds and large hail. Any stronger storm may lead
to brief MVFR/IFR conditions, but VFR conditions are expected
outside of any storms or heavier showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 4, 2:27 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
227 PM CDT Sat Jul 4 2020

NDZ001>005-009>013-017>023-031>035-040>046-051930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
227 PM CDT Sat Jul 4 2020 /127 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will once again develop in western North Dakota
this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ025-036-037-047-048-050-051-051930-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
227 PM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the James River Valley late this
afternoon and into the evening.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph. A tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

ZH

In the hours before

Local storm report, Jul 4, 2:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     6 S GASCOYNE            46.03N 103.07W
07/03/2020  E60 MPH          BOWMAN             ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 2:27 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     2 E HETTINGER           46.00N 102.60W
07/04/2020  E60 MPH          ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 2:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     HAYNES                  45.98N 102.46W
07/03/2020  E60 MPH          ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR. A FEW PANELS BLEW OFF A SHED.

&&
Local storm report, Jul 4, 2:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             HAYNES                  45.97N 102.47W
07/03/2020  E1.00 INCH       ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 2:44 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
244 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     12 SSW BONETRAIL        48.26N 103.94W
07/03/2020  E60 MPH          WILLIAMS           ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, Jul 4, 3:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 PM CDT Sat Jul 4 2020

NDZ048-051-042045-
La Moure ND-Dickey ND-
319 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMOURE AND
NORTHWESTERN DICKEY COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, a strong thunderstorm was located near Edgeley, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Edgeley and Kulm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4623 9899 4637 9901 4648 9854 4625 9846
TIME...MOT...LOC 2019Z 253DEG 21KT 4633 9877

SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:04 PM CDTSpecial Weather StatementBISBowman, Golden Valley, Slope41 min
Jul 3, 9:46 PM CDTSpecial Weather StatementBISSlope29 min
Jul 3, 10:31 PM CDTSpecial Weather StatementBISMcKenzie29 min
Jul 3, 10:44 PM CDTSpecial Weather StatementBISAdams31 min
Jul 3, 10:56 PM CDTSevere Thunderstorm WarningBISAdams34 min
Jul 3, 11:00 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams45 min
Jul 3, 11:37 PM CDTSevere Thunderstorm WarningBISAdams, Bowman38 min
Jul 3, 11:48 PM CDTSpecial Weather StatementBISGrant, Morton42 min
Jul 4, 12:13 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Jul 4, 1:09 AM CDTSpecial Weather StatementBISSlope36 min
Jul 4, 1:18 AM CDTSpecial Weather StatementBISMcLean42 min
Jul 4, 3:19 PM CDTSpecial Weather StatementBISLaMoure26 min
Jul 4, 4:26 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure64 min
Jul 4, 4:27 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan48 min
Jul 4, 5:07 PM CDTAreal Flood AdvisoryBISDickey, LaMoure7 hr
Jul 4, 5:09 PM CDTFlash Flood WatchBISDickey, LaMoure, Logan, McIntosh4 hr
Jul 4, 5:10 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Jul 4, 5:25 PM CDTSevere Thunderstorm WarningBISMcIntosh65 min
Jul 4, 5:40 PM CDTTornado WarningBISDickey35 min
Jul 4, 5:57 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh63 min
Jul 4, 6:02 PM CDTSevere Thunderstorm WarningBISStutsman58 min
Jul 4, 6:44 PM CDTSevere Thunderstorm WarningBISStutsman31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.